Wearing off nightmare


#1

Hi everyone. 

Desperately trying to help mum who was diagnosed about 4 yrs ago.  She takes 1 1/2 sinemet 125g 5 times per day but it is now slow to take effect and wears off quickly. She takes it at 3 hrly intervals with a madopar first thing in the morning and  a single sinemet CR at bedtime. Effectively she is probably getting an hour and a half 'on'. So is feeling dreadfully desperate for most of the day. 

MumS off times manifest as severe anxiety, bloating, panic and stomach pain. It's is incredibly distressing for her and awful to witness. 

My question is: would it be beneficial to spread the sinemet out so that she takes a full tablet at the scheduled time but then take the half dose about an hour before she is due her next full dose to try to head off the off times ? 

I am desperate to help her, has anyone tried this or have any other suggestions? 

Many thanks everyone 

 


#2

If anyone has some advice that'd be great. 

Thanks so much

 


#3

Cas2306,

I'm sorry to hear about your mum.

In the ideal world your mum should be able to discuss this with her doctors at short notice. But, sadly many of us can't get timely access.

I've written an app that may be of help. It graphs a person's estimated levodopa levels on a minute by minute basis:
http://www.parkinsonsmeasurement.org/toolBox/pharmacokinetics.htm
You enter the time and size of each dose. This allows you to see the likely effect of moving a dose or changing a dose, etc..

Has your mum had her total daily dose increased recently?

Does your mum take her doses well away from eating?

Is your mum constipated?

John


#4

Hi John. Thanks for your response.

Mum has been constipated but this has been resolved.

The link was really useful and she has had a better day today after we tried having the half sinemet early.

However the 5pm Sinemet doesn't seem to have the same effect and she has been having full blown symptoms now for almost 2 hours. Do you have any idea why this would be? It seems to happen every evening. 

Many thanks


#5

Tempted to give mum a dose of her Madopar dispersible that she normally takes in the morning. Would this help do you think? 

 

MT.


#6

Hi Cas2306,

I'm sorry your Mum is suffering. I am on the hard capsule of Madopar, which I take 5 times a day. I, too am finding it's not lasting as long as it used to and my 'off' time starts after a couple of hours. My consultant has just given me the dispersible Madopar to take when necessary in between. He said I could take it up to 4 times a day. It certainly helps me stay 'on' for much longer. I was diagnosed 5yrs. ago and I'm 67.

Can't really tell you what to do, as that would not be right and proper........but I know what I would do!

Also, I cure my constipation by sprinkling a teaspoonful of Chia seeds on my cereal, or on any food, every day. Works a treat.

All the best.

Twinks.


#7

 

              Hello  Cas

                       When I first met my Consultant, now a professor  obviously I was new to  the great  war on  parky and informed him that in  my  mind  a certain drug was ineffectual  or useles if  you  like so  he   said try  a  double  dose and it  worked, and  he has always encouraged experimenting with  my  drugs within reason of  course , if  you  ok it first You could try  it and  see.

                                       FED 4


#8

My husband was diagnosed in 2011 aged 68. He too experiences lengthy downtimes when the medication wears off. On the advice I found somewhere on this forum I purchased Mucuna Pruriens powder from Indigo Herbs in Glastonbury. I began giving him 1 teaspoon in milk at 8am every morning on 10th June and the results are very promising, I have kept a diary of his 'downtimes' since starting this trial and they are almost halved and nowhere near as severe, he no longer feels weak, just shuffles a bit. I will put more details on in a couple of weeks. Thought I would give it 1 month and then share the results. Hope this is helpful to you.


#9

Hi Cas,

I take Sinemet every 2-2,5 

I accept that the consultant knows best most of the time,and I largely follow his suggestions, within the boundaries set by him,  but I like to keep some control overall  Any changes are always started on a trial and error basis. My drugs regime takes into account my own experiences over the years (Mirapexin since 2001,  Sinemet since 2005)  on these drugs  and on the experiences of fellow Parkies, attending support groups,  and on what I've read on other forums and publications on medscape, uspharmacist,etc. Levodopa is very short working., in my case it comes into effect after 20-30 minutes if taken on an empty stomach . It then gives me  one hour , after that I could go "off""  at any moment or (rarely) function perfectly normal, even right until the next pill's beneficial effect.is felt.   Of course the  only time during  the day my stomach is truely empty is with the first dose.. I find that in the course of the day food can build up and sometimes is slower to digest and pass through. I think that this could be the reason why later in the day you often find that, even when you have been very careful to leave a gap of more than 90 minutes between the last food bite and the next pill intake.  Probably for some people eating small amounts of food (snack size) all through the day is best. I haven't tried this as my appetite is quite strong , and  these mealtimes are also the occasions when you eat with friends or family, which makes it harder to stick to a tight time schedule.


#10

Hi JKM2V,

It was probably my posts you've seen about Mucuna Pruriens. I've been experimenting with it for a while. My Madopar takes 30 mins. to kick in and I start going 'off' after an hour. Not talking MP at the moment, but using Madopar dispersible to supplement the capsules. Have good days and bad days, like everyone. On a bad day my right shoulder hurts like hell.